Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 333, NWS Atlanta, GA

August 30, 2020Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Aug 30, 2020, 9:36 PM EDT for Gwinnett County, Georgia. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Aug 30, 2020, 9:36 PM EDT (01:36 UTC)
Expired
Aug 31, 2020, 12:48 AM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 79 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pew Creek at Patterson Road near Lawrenceville (LAWG1). The gauge peaked at 13.24 ft at Aug 30, 2020, 11:00 PM EDT.

actionminormoderate51008/3109/01
Action stage
9 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02205522, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

359 
WGUS42 KFFC 310136
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
936 PM EDT Sun Aug 30 2020

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Pew Creek near Lawrenceville affecting Gwinnett County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Monday morning at 945 AM EDT.

&&


GAC135-311345-
/O.NEW.KFFC.FL.W.0333.200831T0136Z-000000T0000Z/
/LAWG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
936 PM EDT Sun Aug 30 2020

The National Weather Service in Peachtree City has issued a

* Flood Warning for
  the Pew Creek near Lawrenceville.
* From this evening until further notice.
* At 9:15 PM EDT Sunday the stage was 10.1 feet and rising.
* Flood stage is 11.0 feet.
* Minor flooding is expected to occur soon.
* Forecast...Minor flooding is forecast until further notice.
* Impact...At 11.0 feet, Minor flooding of the natural flood plain 
  begins. The parking lot of the Saratoga Swim and Tennis Club 
  downstream from the river gauge begins to flood.


&&

LAT...LON 3395 8406 3397 8400 3390 8398 3388 8404
      3389 8408 3392 8409

$$
2 follow-up statements
732 
WGUS42 KFFC 310259
FLWFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1059 PM EDT Sun Aug 30 2020

...Observed flooding changed to Moderate severity for the following 
rivers in Georgia...

  Pew Creek near Lawrenceville affecting Gwinnett County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Monday morning at 1100 AM EDT.

&&


GAC135-311500-
/O.CON.KFFC.FL.W.0333.000000T0000Z-000000T0000Z/
/LAWG1.2.ER.200831T0138Z.200831T0246Z.000000T0000Z.UU/
1059 PM EDT Sun Aug 30 2020

...Observed flooding increased to Moderate severity...

The Flood Warning continues for
  the Pew Creek near Lawrenceville.
* Until further notice.
* At 10:46 PM EDT Sunday the stage was 13.2 feet.
* Flood stage is 11.0 feet.
* Moderate flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 10:46 PM EDT Sunday was 13.2 feet.
* Forecast...Moderate flooding forecast until further notice.
* Impact...At 13.0 feet, Moderate flooding begins. The water level 
  reaches the bottom of the bridge on Patterson Road.


&&

LAT...LON 3395 8406 3397 8400 3390 8398 3388 8404
      3389 8408 3392 8409

$$
669 
WGUS82 KFFC 310448
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1248 AM EDT Mon Aug 31 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Pew Creek near Lawrenceville affecting Gwinnett County. 

GAC135-310600-
/O.CAN.KFFC.FL.W.0333.000000T0000Z-200831T0448Z/
/LAWG1.2.ER.700119T1207Z.700119T1207Z.700125T2031Z.UU/
1248 AM EDT Mon Aug 31 2020

...The Flood Warning for the Pew Creek near Lawrenceville has been 
cancelled...

The Flood Warning is cancelled for
  the Pew Creek near Lawrenceville.
* At 12:15 AM EDT Sunday the stage was 10.2 feet.
* Flood stage is 11.0 feet.
* Forecast...No forecast is available for this location.


&&

LAT...LON 3395 8406 3397 8400 3390 8398 3388 8404
      3389 8408 3392 8409

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Aug 30, 3:25 PM EDT, 6 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 3:25 PM EDT, 6 hours 11 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
325 PM EDT Sun Aug 30 2020

.SHORT TERM /Tonight through Monday Night/...

Showers and thunderstorms beginning to develop across the area
but for the most part benign in nature thus far. This should
change with time as both coverage and intensity are on the uptick
slightly given already present CAPE values in excess of 3000 J/KG
and precipitable water values of 1.7 to 2.0 inches.

In addition, shortwave will progress through the Tennessee Valley
and into North GA allowing for further enhancement of the
activity but slanted more towards this evening and the first half
of the overnight. Given the more west to east translation of the
shortwave, will maintain likely pops for the NE corner of the
forecast area well into the overnight period.

Depending on coverage and who sees the most rain, could see some
reduced vsbys overnight as well but anticipate continued showers
to keep most of this in check and predominantly a low cloud type
of night with continued warm temps in the lower 70s.

We will be on the back side of the initial shortwave for the first
half of Monday but another strong shortwave looks to impact the
area late in the day. Will be more difficult to shake the low
clouds on Mon so instability may be harder to come by. For this
reason, will stick closer to likely for the pops than categorical
but mid shift will need to look at closely for modification on
this. Precipitable water well over 2 inches says coverage will be
high but will just need some instability to match to realize
categorical.

Deese

&&

.LONG TERM /Tuesday through Sunday/...

An area of upper level high pressure is forecast to lift north
across the area on Tuesday putting us in fairly weak southwesterly
flow as several perturbations approach the area. Plus with
additional moisture across the area on Tuesday, chances for showers
and thunderstorms are in the chance pops range area-wide, mainly in
the afternoon and evening.

By Wednesday, slightly drier air is forecast across portions of
northern Georgia by both the GFS & ECMWF, allowing for just slight
chance pops across the north with chance pops across central
Georgia. This trend looks to continue into Thursday as we remain on
the periphery of the upper level high pressure. Models begin to
diverge by late Thursday early Friday as a front approaches the
area. While there are some timing differences and differences in the
amount of available moisture between the models, the front looks to
enter the area on Friday and stall across the area, allowing for
chance pops in the afternoon and evening daily through the weekend.

High temperatures through the extended are forecast to be in the
upper 80s and lower 90s, about 5 to 9 degrees above average. Most
notably, the heat indices are forecast to increase to Heat Advisory
(greater than 105 degrees) on Tuesday through Friday. Those who will
be spending time outdoor should take precautions against the heat.
We will continue to monitor these temperatures over the coming days.
Overnight lows are forecast to be in the 70s, around 6 to 10 degrees
above average.

Reaves

&&

.AVIATION... 18Z UPDATE...

After a morning of IFR, cigs have quickly risen across the
terminals but BKN conditions holding in, especially for ATL, MCN,
and CSG. SHRA beginning to develop west of the terminals but
going to try to hold off until 21Z for the TEMPO for the TSRA.
LIFR and IFR to return for the overnight period and affect all the
terminals aft 10Z. Another round of TSRA in the offing for Mon
afternoon and will start with a Prob30 for the ATL terminal. Winds
very light through the period and generally from the west.

//ATL CONFIDENCE...18Z UPDATE...

Medium on TSRA timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  86  72  90 /  40  60  40  40
Atlanta         73  85  73  91 /  40  60  40  50
Blairsville     68  79  67  84 /  60  70  50  40
Cartersville    73  83  71  89 /  50  70  40  50
Columbus        73  89  75  93 /  50  60  30  50
Gainesville     72  83  71  88 /  60  70  40  40
Macon           73  88  73  93 /  40  60  30  40
Rome            73  84  72  89 /  50  70  40  50
Peachtree City  72  86  72  91 /  40  60  30  50
Vidalia         73  89  75  94 /  20  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....Reaves
AVIATION...Deese
Hazardous weather outlook, Aug 30, 3:01 PM EDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
301 PM EDT Sun Aug 30 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-311915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
301 PM EDT Sun Aug 30 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected today. Isolated
strong to severe storms are possible with damaging winds,
frequent lightning, and locally heavy rainfall, mainly across
north Georgia.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms can be expected Monday through
Saturday. A few storms may be strong with strong to damaging
winds, frequent lightning, and locally heavy rainfall. Heat
indices are expected to increase to Heat Advisory level on
Tuesday through Friday. Those outdoor should make sure to take
precautions from the heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 30, 7:09 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT Sun Aug 30 2020

GAZ058-059-072-302345-
Butts GA-Jones GA-Jasper GA-
709 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTS...NORTHWESTERN
JONES AND SOUTHWESTERN JASPER COUNTIES UNTIL 745 PM EDT...

At 708 PM EDT...a strong thunderstorm was near McElheneys Crossroads,
or 8 miles southwest of Monticello...moving north at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Monticello, Calvin, Eudora, Turtle Cove, Hillsboro, McElheneys
Crossroads and Adgateville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3312 8362 3309 8378 3334 8389 3342 8377
      3336 8364
TIME...MOT...LOC 2308Z 169DEG 22KT 3319 8374

WIND...40MPH
Local storm report, Aug 30, 7:10 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
710 PM EDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     1 NNE UNADILLA          32.27N  83.73W
08/30/2020                   DOOLY              GA   911 CALL CENTER

            TREE DOWN NEAR HARMON PARK.

&&

EVENT NUMBER FFC2001195

LUSK
Special weather statement, Aug 30, 7:31 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
731 PM EDT Sun Aug 30 2020

GAZ022-023-033-034-310000-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
731 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...NORTH
FULTON...SOUTHERN FORSYTH AND NORTHEASTERN GWINNETT COUNTIES UNTIL
800 PM EDT...

At 730 PM EDT...a strong thunderstorm was over Suwanee, or near
Lawrenceville...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Duluth, Sugar Hill, Suwanee, Buford, Flowery Branch,
Dacula, Oakwood, Rest Haven, Buford Dam-Lake Lanier Parks, Aqualand
Park, Hog Mountain and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3424 8391 3396 8388 3397 8415 3401 8416
      3403 8417 3406 8417 3410 8416
TIME...MOT...LOC 2330Z 268DEG 6KT 3403 8406

WIND...40MPH
Special weather statement, Aug 30, 7:41 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
741 PM EDT Sun Aug 30 2020

GAZ021-032-033-310015-
North Fulton GA-Cobb GA-Cherokee GA-
741 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN COBB
AND SOUTHERN CHEROKEE COUNTIES UNTIL 815 PM EDT...

At 741 PM EDT...a strong thunderstorm was over Lebanon, or 7 miles
south of Canton...moving northeast at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Canton, Roswell, Alpharetta, Milton, Woodstock, Holly Springs, Free
Home, Buffington, Hickory Flat, Union Hill, Sweat Mountain, Kellogg
Creek, Oak Grove, Birmingham, Little River Landing, Lebanon, Sandy
Plains, Holbrook, Lathemtown and Sutallee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3429 8426 3411 8426 3410 8423 3400 8448
      3412 8466 3417 8466 3426 8464
TIME...MOT...LOC 2341Z 228DEG 9KT 3412 8449

HAIL...0.75IN
WIND...50MPH
Special weather statement, Aug 30, 8:16 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
816 PM EDT Sun Aug 30 2020

GAZ043-044-054-055-310115-
Fayette GA-Douglas GA-Clayton GA-South Fulton GA-
816 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE...SOUTHEASTERN
DOUGLAS...CLAYTON AND SOUTH FULTON COUNTIES UNTIL 915 PM EDT...

At 815 PM EDT...a line of strong thunderstorms was along a line
extending from near Chattahoochee Hills to near Stockbridge. These
storms were nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Atlanta, Fayetteville, Jonesboro, East Point, Stockbridge, Union
City, Forest Park, Riverdale, College Park, Fairburn, Tyrone, Morrow,
Hapeville, Palmetto, Lake City, Chattahoochee Hills,
Hartsfield-Jackson Airport, Lake Spivey, Rex and Bill Arp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3357 8481 3358 8483 3369 8482 3368 8440
      3365 8435 3365 8429 3363 8426 3361 8426
      3360 8425 3355 8426 3355 8429 3349 8428
      3347 8429 3350 8462 3351 8462 3352 8482
      3354 8483 3356 8483
TIME...MOT...LOC 0015Z 174DEG 2KT 3359 8477 3357 8423
Special weather statement, Aug 30, 8:30 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
830 PM EDT Sun Aug 30 2020

GAZ034-035-047-310100-
Walton GA-Barrow GA-Gwinnett GA-
830 PM EDT Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON...
SOUTHWESTERN BARROW AND GWINNETT COUNTIES UNTIL 900 PM EDT...

At 830 PM EDT...a strong thunderstorm was over Grayson, or near
Lawrenceville...moving northeast at 10 mph.

  HAZARD...Winds 40 to 50 mph...pea sized hail...frequent lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Lawrenceville, Duluth, Snellville, Suwanee, Buford, Loganville,
Auburn, Dacula, Grayson, Walnut Grove, Between, Carl, Bold Springs,
Windsor, Harbin, Nicholasville, Youth, Rosebud, Campton and Hog
Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3403 8379 3387 8371 3374 8379 3375 8392
      3379 8398 3377 8400 3398 8415 3409 8401
TIME...MOT...LOC 0030Z 244DEG 8KT 3390 8394

HAIL...0.25IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:16 PM EDTSpecial Weather StatementFFCClayton59 min
Aug 30, 8:30 PM EDTSpecial Weather StatementFFCGwinnett30 min
Aug 30, 8:38 PM EDTFlash Flood WarningFFCClayton, Fayette, Fulton6 hr
Aug 30, 8:52 PM EDTFlash Flood WarningFFCForsyth, Gwinnett6 hr
Aug 30, 8:56 PM EDTFlash Flood WarningFFCFulton6 hr
Aug 30, 9:49 PM EDTRiver Flood WarningFFCGwinnett9 hr
Aug 30, 9:54 PM EDTFlash Flood WarningFFCCherokee, Cobb, Fulton6 hr
Aug 31, 2:35 AM EDTAreal Flood WarningFFCClayton6 hr
Aug 31, 2:58 AM EDTRiver Flood WarningFFCGwinnett, Walton3 hr
Aug 31, 4:14 PM EDTRiver Flood WarningFFCClayton, Fayette, Spalding13 hr
Aug 31, 6:52 PM EDTSpecial Weather StatementFFCSumter38 min
Aug 31, 7:30 PM EDTSpecial Weather StatementFFCCatoosa, Whitfield30 min
Aug 31, 7:35 PM EDTSpecial Weather StatementFFCSumter25 min
Aug 31, 7:57 PM EDTSpecial Weather StatementFFCCrawford18 min

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.